Maine Writer

Its about people and issues I care about.

My Photo
Name:

I enjoy writing!

Thursday, June 15, 2017

Hospital acquired antibiotic resistance- Medscape

Be aware of the consequences of antibiotic adverse effects

Medscape Reports 
(Just my opinion, but sometimes, less might be better?)

Be careful about taking too high a dosage of antibiotics

Antibiotic-Associated Adverse Events Common

One in five hospitalized patients experienced adverse drug events (ADEs) when prescribed antibiotics, according to a study published online June 12 in JAMA Internal Medicine.

"Although antibiotics may play a critical role when used appropriately, our findings underscore the importance of judicious antibiotic prescribing to reduce the harm that can result from antibiotic-associated ADEs," write Pranita D. Tamma, MD, MHS, from Johns Hopkins University School of Medicine, Baltimore, Maryland, and colleagues.

Researchers retrospectively reviewed the medical records of 1488 adult patients who had received antibiotics for at least 24 hours while hospitalized at Johns Hopkins Hospital between September 2013 and June 2014. The study excluded patients receiving antibiotics for noninfectious indications, antituberculosis regimens, or topical or inhaled antibiotics.

Patients were monitored for antibiotic-associated ADEs occurring within the first 30 days after receiving antibiotics. These included gastrointestinal, dermatologic, musculoskeletal, hematologic, hepatobiliary, renal, cardiac, and neurologic events. 

Moreover, patients were monitored for 90 days for the development of Clostridium difficile infection (CDI) or incident multidrug-resistant organism (MDRO) infection.

The researchers found that 298 (20%) of patients experienced at least one antibiotic-associated ADE. The study authors also found that 287 patients (19%) were receiving antibiotic regimens that were not clinically indicated. Among these patients, 56 (20%) experienced an ADE, including 7 cases of CDI.

A total of 324 ADEs occurred overall; of those, 186 (57%) happened within 30 days and 138 occurred within 90 days. Of the 138 ADEs occurring within 90 days, 54 (39%) were cases of CDI and 84 (61%) were MDRO infections.

Further, the researchers found that for every additional 10 days of antibiotic therapy, patients experienced a 3% increase in the risk for an ADE.

The median age of the patients in the cohort was 59 years (interquartile range [IQR], 49 - 69 years), and more than half of the patients were female. The median hospital stay was 4 days (IQR, 2 - 9 days), and the most frequently prescribed antibiotics were third-generation cephalosporins, parenteral vancomycin, and cefepime.

The authors point out that, unlike previous studies that relied on administrative data, "infectious diseases physicians and pharmacists reviewed all patient medical records to identify ADEs and to determine whether they were most likely attributable to recent or current antibiotic use using strict, predefined criteria."
Nevertheless, limitations in the study were noted. For example, antibiotic stewardship programs differ from hospital to hospital, so antibiotic prescribing and subsequent ADE rates will differ. Furthermore, the study did not include patients seeking out-of-network care or those receiving prolonged or inappropriately broad antibiotic therapy. Thus, underestimation of ADEs is possible.

"Our findings provide quantitative data about the risk of ADEs that clinicians should consider when weighing decisions to initiate or discontinue antibiotic therapy and lend further credence to the importance of antibiotic stewardship to optimize patient safety," the researchers conclude.

This study was funded by an investigator-initiated grant from Pfizer Independent Grants for Learning and Change and The Joint Commission. The authors have disclosed no relevant financial relationships.

JAMA Intern Med. Published online June 12, 2017. Abstract

Cite this article: Antibiotic-Associated Adverse Events Common - Medscape - Jun 12, 2017.

Labels: , ,

0 Comments:

Post a Comment

<< Home